The incidence of diphtheria has decreased since the introduction of an effective vaccine. However, in countries with low vaccination rates it has now become a reemerging disease. Complications from diphtheria commonly include upper airway obstruction and cardiac complications. We present a 9-year-old boy who was diagnosed with diphtheria. He presented with fever, tonsilar plaques, respiratory failure and an incomplete vaccination history. He was endotracheal intubated and received diphtheria antitoxin and penicillin on the first day of hospitalisation. He developed progressive arrhythmias and fulminant myocarditis despite early identi fication and treatment with equine antitoxin and antibiotics. After a temporary transvenous pacemaker insertion due to thirddegree atrioventricular block and hypotension for 1 week, he developed myocardial perforation from the pacemaker tip resulting in pericardial effusion. The treatment included emergency pericardiocentesis and pacemaker removal. His electrocardiogram showed a junctional rhythm with occasional premature ventricular complexes. He then developed ventricular tachycardia and cardiac arrest and finally died.
Bibliographical notePublisher Copyright:
Copyright 2014 BMJ Publishing Group. All rights reserved.